Please select the country or location you would like to see content from.
country picker icon
Close
Back
HomeShop
Healthwords
Cart
Search
Menu
condition icon

condition

Anaphylaxis or severe allergic reaction

Written by Healthwords's team of doctors and pharmacists based in UK | Updated: 01.03.2023 | 3 min read
EmailFacebookPinterestTwitter

Anaphylaxis is a medical emergency and potentially fatal reaction which occurs after you’ve come into contact with something that you’re severely allergic to (an allergen). Symptoms can occur seconds to minutes after coming into contact with this allergen, and progress rapidly to breathing difficulties, circulation problems, or collapse so it’s essential to recognise the early signs and get help quickly.

With prompt and effective treatment, the prognosis of anaphylaxis is good, and food allergy-related deaths have much reduced with increased awareness in the last 20 years. However, 20 to 30 people a year die in the UK from anaphylaxis, and this is thought to be an underestimate.

What are the likely triggers?

Food, medications and venom from stings such as bee stings are the most likely culprits. Food allergies are the most common trigger in children, with the highest risk to those in their teens and up to 30. Peanuts, tree nuts and cow’s milk protein are the most likely causes although sometimes no cause is ever identified – this is called idiopathic anaphylaxis.

Adults are more likely to suffer from medication-related anaphylaxis, such as from anaesthetics (drugs to put you to sleep), chemotherapy drugs, painkillers and some antibiotics such as penicillin.

Venom, particularly from bees in the UK, is the third most common cause of anaphylaxis and related deaths.

What are the signs of a severe allergic reaction?

Initially you may feel very unwell, notice flushing on your face, big red or pale blotches on the skin known as urticaria or hives, and you may develop angioedema, where your eyelids, lips and tongue swell up. You may go pale, your fingers and toes may feel cold or clammy, you may develop a cough, nausea and vomiting, and a racing heartbeat. You may also have a feeling of disorientation, confusion or impending doom, which can happen with the sudden blood pressure drop caused by anaphylaxis.

If the reaction progresses you may feel your throat is closing and that breathing and swallowing is difficult, with rapid shallow breaths that sound wheezy or high-pitched when you try to breathe in.

What should I do first?

You may quickly recognise that this could be anaphylaxis: the person has known allergies and has just been exposed, they’ve had this before, they’re wearing a Medic Alert bracelet with information about their allergies, they have severe asthma, or they have any sudden lip swelling or breathing difficulties. In this case, call 999 for an ambulance immediately.

Talk to them calmly, telling them what you are doing at each step. Make sure they are sitting or lying down in a safe place - they may feel they can breathe more easily sitting upright, alternatively lie them own flat and raise their legs higher than their heart. If they are pregnant, lie them on their left-hand side.

Keep talking to them reassuringly until help arrives. Don’t ask them to answer questions, as they need to concentrate on staying calm and concentrating on regular rhythmic breathing.

If they lose consciousness at any point, and their breathing or heartbeat stops, you should update the ambulance call handler and start cardiopulmonary resuscitation (CPR) if you feel confident to do so. If not, the call handler will talk you through some steps until help arrives.

An allergic reaction is ultimately treated with adrenaline, given as an injection, and the ambulance crew will have this at the ready.

How can I prevent it in future?

Even if someone recovers spontaneously from a severe allergic reaction, they should still attend the emergency department to get checked out. The emergency department or their doctor may consider referring them to an allergy clinic, as they may need tests to confirm what allergies they have, and advice on how to avoid them in future.

Some people are given an EpiPen, which is adrenaline carried everywhere with them and designed to be administered whenever someone feels an allergic reaction coming on, or they know they have eaten or been in contact with a known allergen. Wearing a Medic Alert bracelet is also a good idea to let people know you have this condition, and make sure your GP has any medication allergies as an alert on your record.

If your child is at risk, it may help your confidence to take a local first aid course or life support training - the British Red Cross or St. John's Ambulance are two providers.

Was this helpful?

Was this helpful?

EmailFacebookPinterestTwitter
Newsletter icon
Subscribe to our Newsletter
to get monthly notified about our latest health and wellness topics.
Subscribe
By clicking Subscribe, I agree to the Healthwords Terms & Conditions and Privacy Policy and understand that I may opt out of the newsletter subscription at any time.